Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Morristown, TN

June 30, 2003Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 30, 2003, 5:25 PM EDT for Washington County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 5:25 PM EDT (21:25 UTC)
Expired
Jun 30, 2003, 7:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Washington County, TN

The radar

The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 302127
FFWMRX
TNC179-302330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN NEAR LEESBURG...OR 12 MILES WEST
  OF JOHNSON CITY.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS
  MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEESBURG...JONESBOROUGH...AVONDALE...JOHNSON CITY

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS 
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER 
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  TURN AROUND...DONT DROWN.

LAT...LON 3640 8262 3621 8262 3620 8243 3638 8233

$$

DH
2 follow-up statements
000 
WGUS74 KMRX 302157
FFSMRX
TNC179-302330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT MON JUN 30 2003

...A FLASH FLOOD WARNING CONTINUES FOR WASHINGTON COUNTY UNTIL 730 PM
EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS PRODUCING MODERATE RAIN NEAR THE COMMUNTIES
OF JONESBOROUGH...JOHNSON CITY AND GRAY.  THE THUNDERSTORMS 
PRODUCING THE FLASH FLOOD WERE MOVING EAST AT 15 MPH.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT BETWEEN
2 AND 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS.  AN 
ADDITIONAL 1 INCH OF RAIN IS POSSIBLE OVER THE NEXT HOUR.

AT 545 PM EDT LOCAL LAW ENFORCEMENT REPORTED SEVERAL STREETS
IN JOHNSON CITY WITH 1 TO 2 FEET OF WATER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  TURN AROUND...DONT DROWN.

LAT...LON 3638 8261 3621 8260 3622 8242 3636 8234

$$

DH
000 
WGUS74 KMRX 302257
FFSMRX
TNC179-302315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT MON JUN 30 2003

...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY HAS BEEN CANCELED...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD 
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN CANCELED.

&

LAT...LON 3641 8242 3622 8240 3618 8263 3640 8262

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:10 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 3:10 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUN 30 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUN 30 2003

SHORT-TERM...TROPICAL STORM BILL WILL BE THE MAIN WEATHER FEATURE
FOR THE NEXT FEW DAYS.  RAINFALL TODAY WILL SCATTER OUT LATER
TONIGHT AS THE ADDITIONAL ENERGY FROM DAYTIME HEATING DIMINISHES.
CHANCE OF RAIN CONTINUES TOMORROW MORNING THEN INCREASING TO LIKELY
LATE TOMORROW AFTERNOON INTO TOMORROW NIGHT.  TEMPERATURES WILL BE
MODERATED DUE TO THE CLOUD COVER AND PRECIPITATION.

LONG TERM...NHC FORECAST TRACKS REMNANTS OF TS BILL ACROSS OUR AREA
WEDNESDAY AND INTO NC THURSDAY MORNING.  WENT WITH LIKELY POPS ON
WEDNESDAY.   WILL PROBABLY NEED A FLOOD WATCH IN THE FUTURE...JUST
WENT WITH AN ESF FOR NOW.  MOISTURE LINGERS INTO WEDNESDAY NIGHT...
SO KEEP LIKELY IN THE MOUNTAINS AND CHANCE IN THE VALLEY.  BILL IS
OUT OF THE AREA BY FRI...BUT SOME MOISTURE LINGERING THE REMAINDER
OF THE PERIOD.  WITH THE INSTABILITY...ADDED SLIGHT CHANCES FOR
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY.
KEPT MONDAY DRY FOR NOW.

CHA   70  84  69  84 /  60  70  70  70
TYS   68  81  68  82 /  60  70  70  70
TRI   65  79  65  80 /  50  60  70  70
OQT   68  82  68  82 /  60  70  70  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/GH

*********************************************************************
MID-MORNING FORECAST DISCUSSION
930 AM EDT MON JUN 30 2003

RAINS MORE ABUNDANT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA
THAN PREVIOUSLY THOUGHT...SO WILL UPDATE TO CATEGORICAL ACROSS THE
EXTREME SOUTH...LIKELY ACROSS THE CENTRAL VALLEY... AND LEAVE
NORTHERN THIRD WITH CHANCE POPS.  NO OTHER CHANGES PLANNED.

********************************************************************

EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON JUN 30 2003

SHORT-TERM...ONE LONE SHOWER/TSTM CONTINUES TO RIDE NE FROM OAK
RIDGE (OQT)...BUT SHOWING SIGNS OF DISSIPATING.  THIS HAS BEEN THE
ONLY PCPN NOTED ACROSS OUR FORECAST AREA OVERNIGHT.  FURTHER SOUTH
T.S. BILL CONTS TO SPIN AND HEAD NORTH TOWARD LA/MS.  SOME INCREASE
IN MID TO HI LEVEL MOISTURE FOR TODAY...WHICH LEADS TO SLIGHT TO
MODERATE INSTABILITY.  HOWEVER...DONT A REAL SIGNIFICANT
FOCUS/TRIGGER FOR CONVECTION...EVEN SO INTO TONIGHT.  THUS...STAYED
JUST BELOW THE HIGH MOS POPS AND KEPT GOOD CONTINUITY WITH PREVIOUS
ZONES/GRIDS.  CONVECTION MAY TEND TO BE MORE DIURNAL IN NATURE FOR
TODAY AND TONIGHT ...UNTIL COLD FRONT TO OUR NORTH SAGS SOUTH AND
REMNANTS OF T.S. BILL LIFT NE ON TUESDAY.

SEEMS A BIT EARLY TO CONISDER HEAVY RAINS FOR OUR FORECAST AREA...AT
LEAST ANY AMOUNTS HIGH ENOUGH TO CAUSE FLASH AND/OR RIVER FLOODING.
WE HAVE HAD SEVERAL DAYS OF GENERALLY QUITE WARM AND DRY WEATHER
...SO WILL HOLD OFF ON ISSUING AN ESF PRODUCT.  HOWEVER...WILL
ADDRESS THE WET AND SOMEWHAT STORMY PERIODS AHEAD IN THE HAZARDOUS
WEATHER OUTLOOK (HWO).

TUESDAY THROUGH THE WEEKEND...TROPICAL STORM BILL OR ITS REMNANTS
WILL BE MOVING UP THE MISSISSIPPI VALLEY AND SHOULD BE NEAR
GREENVILLE MS TUESDAY MORNING. ETA SEEMS TO HAVE A BETTER
REPRESENTATION OF QPF AS THE SURFACE LOW MOVES INTO WEST TN BY
WEDNESDAY MORNING...BUT BOTH GFS AND MESOETA SHOW HIGHEST RAINFALL
AMOUNTS LATE TUESDAY TO EARLY WEDNESDAY. ALSO A STATIONARY FRONT
OVER THE OHIO VALLEY WILL STAY NORTH AS TROPICAL SYSTEM MOVES
NORTHEAST.  GFS KEEPS REMNANT SURFACE LOW OVER LOWER TENNESSEE AND
OHIO VALLEYS THURSDAY...THEN FINALLY WEAKENS AS UPPER TROUGH LIFTS
NORTH AS UPPER RIDGE OVER THE SOUTHWEST EDGES EAST. ENOUGH MOISTURE
AND INSTABILITY MAY STILL BE AROUND ON THE 4TH FOR A FEW
THUNDERSTORMS BUT WILL LET NEXT SHIFT DECIDE ON ADDING POPS FOR
FRIDAY. HOT AND HUMID SUMMERTIME WEATHER SHOULD BE BACK FOR THE
WEEKEND.

FCSTID =
CHA   83  69  82  70 /  60  70  60  60
TYS   83  67  81  68 /  50  60  60  60
TRI   82  65  78  65 /  30  50  50  50
OQT   83  67  81  68 /  50  60  60  60

TD/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
935 PM EDT SUN JUN 29 2003

CURRENT SHOWERS AND STORMS MOSTLY GONE...BUT FEEL THAT ADDITIONAL
ISOLATED ACTIVITY IS POSSIBLE TONIGHT...ESPECIALLY IN THE
VALLEY...AND WILL UPDATE TO LEAVE POPS IN OVERNIGHT.  THIS IS ALSO
CONSISTENT WITH 18Z MESOETA THAT INITIATED NEW CONVECTION THROUGHOUT
THE OVERNIGHT HOURS IN THE VALLEY.  WILL GO WITH 20 PERCENT BECAUSE
COVERAGE WILL BE SMALL.  TEMPS LOOK GOOD BASED ON CURRENT DEWPOINTS
AND EXPECTED WINDS/CLOUDS.

SP
Hazardous weather outlook, Jun 30, 4:55 AM EDT, 12 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY)...

MOISTURE WILL INCREASE TODAY ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS...AS TROPICAL STORM BILL MOVES NORTH TOWARD
THE LOUISIANA COAST.  SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP...MAINLY THIS AFTERNOON AND EVENING.  HOWEVER
...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL INCREASE AS
REMNANTS OF TROPICAL STORM BILL MOVE NORTHEAST THROUGH MISSISSIPPI
ON TUESDAY.  DEPENDING ON THE ACTUAL TRACK...SOME WIDESPREAD RAINS
OF GENERALLY TWO TO THREE INCHES COULD OCCUR BY WEDNESDAY MORNING
ACROSS THE SOUTHERN APPALACHIANS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW
STRONG THUNDERSTORMS COULD OCCUR TUESDAY NIGHT IN ASSOCIATION WITH
THE TRACK OF THE REMNANTS OF TROPICAL STORM BILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:38 PM EDTSevere Thunderstorm WarningMRXGreene37 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.